Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Blacksburg, VA

June 14, 2007Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 2007, 3:58 PM EDT for Mercer County, West Virginia. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2007, 3:58 PM EDT (19:58 UTC)
Expired
Jun 14, 2007, 5:15 PM EDT
In force
77 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:49 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 141958
SVRRNK
WVC055-142115-
/O.NEW.KRNK.SV.W.0124.070614T1958Z-070614T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT THU JUN 14 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 515 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OAKVALE...OR ABOUT 8 MILES EAST OF PRINCETON...AND MOVING SOUTHEAST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAKVALE...
  WILLOWTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3760 8113 3735 8135 3725 8122 3734 8086
      3746 8090

$$

WERT
3 follow-up statements
000 
WWUS51 KRNK 142021
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU JUN 14 2007

WVC055-142115-
/O.CON.KRNK.SV.W.0124.000000T0000Z-070614T2115Z/
MERCER WV-
421 PM EDT THU JUN 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR MERCER COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ELGOOD...OR ABOUT NEAR PETERSTOWN...MOVING EAST AT 10
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLOWTON.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3760 8113 3735 8135 3725 8122 3734 8086
      3746 8090

$$

RCS
000 
WWUS51 KRNK 142042
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT THU JUN 14 2007

WVC055-142115-
/O.CON.KRNK.SV.W.0124.000000T0000Z-070614T2115Z/
MERCER WV-
442 PM EDT THU JUN 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR MERCER COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ELGOOD...OR ABOUT 6 MILES NORTHWEST OF PETERSTOWN. THIS
STORM WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLOWTON AND OAKVALE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3760 8113 3735 8135 3725 8122 3734 8086
      3746 8090

$$

RCS
000 
WWUS51 KRNK 142110
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT THU JUN 14 2007

WVC055-142118-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-070614T2115Z/
MERCER WV-
510 PM EDT THU JUN 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY EXPIRES AT 515
PM EDT...

STORMS HAVE WEAKENED OVER THE COUNTY...THEREFORE THE WARNING HAS 
BEEN ALLOWED TO EXPIRE. HOWEVER...SCATTERED THUNDERSTORMS WITH 
LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL...AND WIND 
GUSTS TO 40 MPH ARE STILL POSSIBLE IN THE SOUTHERN PART OF THE 
COUNTY THROUGH 600 PM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3760 8113 3735 8135 3725 8122 3734 8086
      3746 8090

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:35 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 14, 3:35 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT THU JUN 14 2007

.SYNOPSIS...
HIGH PRESSURE OVER NEW ENGLAND WILL BUILD DOWN THE EAST COAST
WHILE A STRONG UPPER AIR DISTURBANCE MOVES INTO THE SOUTHERN
APPALACHIANS TONIGHT. A WARM RIDGE WILL BUILD INTO THE REGION
THIS WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
SHARP TEMPERATURE GRADIENT RUNNING NORTH/SOUTH DOWN THE CENTER OF
THE CWA THIS AFTERNOON WITH COOLER...MORE STABLE AIRMASS WITH THICK
COVER OF LOW CLOUDS AND PATCHY DRZL OVER THE EASTERN HALF. IN THE
UNSTABLE AIR IN THE WEST TSTMS WERE INTENSIFYING AS A STRONG
SHORTWAVE WAS DROPPING DOWN THROUGH WEST VIRGINIA. THE THREAT OF
SEVERE WEATHER WILL DIMINISH SLOWLY THROUGH THE EVENING AS WE LOSE
HEATING AND MOST PCPN WILL DROP SOUTH OF THE CWA WITH THE SHORTWAVE
AFTER MIDNIGHT. IN THE EAST...EAST/SOUTHEAST SFC FLOW WILL CONTINUE
THE DRIZZLE IN SOME AREAS...ESP ON THE EASTERN SLOPES.

CONDITIONS WILL BE SIMILAR ON FRIDAY...HOWEVER SHORTWAVE ENERGY WILL
BE A BIT DIMINISHED AND FURTHER SOUTH SO TSTMS NOT LIKELY TO BE AS
INTENSE.

&&

.SHORT TERM /FRIDAY NIGHT AND SATURDAY/...
INCREASED CLOUD COVER AND KEPT LIGHT POPS IN THE SOUTHWEST ON
FRIDAY NIGHT. ADDED SLIGHT CHC TO THE SOUTHEAST ON SATURDAY WITH
SHORTWAVE ROTATING ACROSS REGION. THIS MATCHES UP NICELY WITH RAH
AND AKQ. PLAYED TEMPERATURES CLOSE TO THE MAV MOS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
BY SUNDAY...BUILDING HIGH PRESSURE SURFACE AND ALOFT LEADS TO HOT
AND DRY WEATHER. LEANED TOWARDS WARMER ECMWF H85 TEMPS EARLY NEXT
WEEK...WITH BETTER TRACK RECORD COMPARED TO OP GFS. EXPECTING MID
90S TO RETURN TO THE PIEDMONT AHEAD OF A WEAK FRONT TUESDAY NEXT
WEEK. KEPT POPS ON TUESDAY IN THE WEST...AS THE BOUNDARY WILL PROB
STALL TO THE WEST. TIMING OF FRONTAL BOUNDARY ACROSS REGION
VARIES GREATLY DEPENDING ON THE MODEL CHOSEN. OUTLIER SEEMS TO BE
THE GFS WHICH BRINGS THE COLD FRONT THROUGH TUESDAY NIGHT INTO
WEDNESDAY. REST OF MEDIUM RANGE MODELS ARE SLOWER...SUMMERLIKE...WITH
THE BOUNDARY STILL TO OUR NORTH ON THURSDAY. FOLLOWED HPCGUIDE FOR
TIMING OF FRONT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ANOTHER SHORTWAVE HEADING SOUTH INTO THE AREA BY THIS EVENING
WILL BRING A RETURN OF SHRA/TSRA TO FAR WESTERN PARTS OF THE AREA.
GREATEST CONCENTRATION CURRENTLY LOOKS LIKE IT WILL BE NEAR THE
LWB AND BLF AIRPORTS.

THURSDAY EVENING A BETTER E/SE TRAJECTORY OF THE BOUNDARY LAYER
WINDS AND RESIDUAL MOISTURE SHOULD ALLOW FOR MVFR CIGS AND VSBYS
TO FORM ACROSS A GREATER EXPANSE OF THE AREA...ESPECIALLY THOSE
LOCATIONS WHICH RECEIVE RAIN TODAY.

LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE
EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE
HIGHER THAN CLIMATOLOGY THROUGH THE PERIOD. CHANCE OF LATE DAY CONVECTION
WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING
MARITIME AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/JS
SHORT TERM...KK
LONG TERM...JJ/KK
AVIATION...JS
Hazardous weather outlook, Jun 14, 2:32 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT THU JUN 14 2007

VAZ007-009>011-WVZ042>045-151845-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
232 PM EDT THU JUN 14 2007

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE A THREAT FROM
ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ014-017>020-022>024-032>035-043>047-058-059-
151845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
232 PM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ012-013-015-016-151845-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-GRAYSON-CARROLL-
232 PM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. AN ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 12:41 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT THU JUN 14 2007

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-141900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...
INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG
1241 PM EDT THU JUN 14 2007

SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE AFTERNOON PROGRESSES
OVER THE MOUNTAINS OF NORTHWEST NORTH CAROLINA NORTHWARD THROUGH
EXTREME SOUTHWESTERN AND WEST CENTRAL VIRGINIA INTO ALL OF
SOUTHEASTERN WEST VIRGINIA. SOME OF THE STRONGER STORMS MAY REACH
SEVERE LEVELS...AND BE ACCOMPANIED BY LARGE HAIL AND STRONG
DAMAGING WINDS IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT
DANGEROUS LIGHTNING.

WERT
Special weather statement, Jun 14, 2:31 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT THU JUN 14 2007

WVZ045-141930-
GREENBRIER WV-
231 PM EDT THU JUN 14 2007

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF NEOLA...OR ABOUT 13 MILES
SOUTHEAST OF LEONARD...STATIONARY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

STONEFIELD
Special weather statement, Jun 14, 2:34 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT THU JUN 14 2007

VAZ007-010-141930-
BLAND VA-TAZEWELL VA-
234 PM EDT THU JUN 14 2007

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF BLUEFIELD...MOVING SOUTHEAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CLEAR FORK AT 250 PM
EDT...BURKES GARDEN AT 310 PM EDT...HICKSVILLE AT 315 PM EDT...
SUITER...BASTIAN AT 325 PM EDT...CERES AT 330 PM EDT...

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

STONEFIELD
Local storm report, Jun 14, 3:18 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             QUINWOOD                38.06N 80.70W
06/14/2007  E0.88 INCH       GREENBRIER         WV   PUBLIC

&&

TW
Local storm report, Jun 14, 3:31 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             RUPERT                  37.95N 80.68W
06/14/2007  E0.75 INCH       GREENBRIER         WV   PUBLIC

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:46 PM EDTSevere Thunderstorm WarningRNKGreenbrier78 min
Jun 14, 3:35 PM EDTSevere Thunderstorm WarningRNKSummers85 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.